Texas, 2007

Ice Storm and Winter Storm in Texas, January 18 to 20, 2007

January 18 to 20, 2007 · NWS MAF · 12 events in 12 counties and zones

Another cold front and upper level storm system coincided over west Texas and southeastern New Mexico to produce another round of winter weather. Snow, sleet, and freezing rain all occurred across the region making traveling hazardous and keeping students hoping for the second snow day in a week.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Another cold front and upper level storm system coincided over west Texas and southeastern New Mexico to produce another round of winter weather. Snow, sleet, and freezing rain all occurred across the region making traveling hazardous and keeping students hoping for the second snow day in a week. Numerous accidents were reported across the area, especially overnight when precipitation that had melted during the day re-froze on the roads. This led to several roads being closed overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 4:46 AM CST, 9 hours 32 minutes earlier.

Area forecast discussion, Jan 18, 4:46 AM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CST THU JAN 18 2007

.SHORT TERM...
THE UPPER LEVEL LOW IS ROTATING OFF THE COAST OF SOUTHERN CALIFORNIA
PER CURRENT WATER VAPOR IMAGERY.  THAT IS ABOUT WHERE THE CERTAINTY
ENDS FOR THIS FORECAST PERIOD.  THERE ARE SOME SIMILARITIES BETWEEN
THE MODELS...BUT THERE ARE ALSO SOME PRETTY WILD DIFFERENCES GIVEN
THE CLOSE TIME FRAME.  SOME OF THE DIFFERENCES...THE NAM HAS THE
UPPER LEVEL LOW REMAINING OFF THE COAST OF SOUTHERN CALIFORNIA
THROUGHOUT THE SHORT TERM WHILE THE GFS HAS IT THERE FOR THE FIRST
PORTION OF THE PERIOD BUT THEN MOVING ONSHORE OVER NORTHERN BAJA.
THE GFS HAS A STRONGER COLD FRONT DEPICTED THAN THE NAM AND MOVES IT
THROUGH THE FA A FEW HOURS AHEAD OF THE NAM.  THE AIRMASS BEHIND THE
FRONT IS COLDER ON THE GFS THAN ON THE NAM.  HAVE TAKEN ALL OF THESE
DIFFERENCES...TRENDS OVER THE LAST FEW DAYS...AND CURRENT CONDITIONS
AND HAVE ASSEMBLED A FORECAST OF SORTS.

FIRST...TEMPERATURES...GIVEN THE PROLONGED PERIOD OF BELOW FREEZING
TEMPERATURES...AND YESTERDAY/S SNOWFALL SOME OF WHICH IS STILL ON
THE GROUND...AM NOT INCLINED TO GO WITH THE VERY BULLISH HIGH
TEMPERATURES ON THE METMOS.  HAVE INSTEAD GONE WITH THE MAVMOS OR A
FEW DEGREES BELOW.  METMOS HAD MOST LOCATIONS WARMING A FULL 30
DEGREES ABOVE HIGHS THE LAST FEW DAYS.  STILL WARMED TEMPS BUT ONLY
10 TO 15 DEGREES.  CLOUD COVER OVERNIGHT WILL KEEP US INSULATED TO
AN EXTENT...BUT WITH THE FRONT BLOWING THROUGH EXPECT LOW TEMPS TO
COOL TO NEAR WHAT THEY HAVE BEEN THE LAST FEW DAYS.

CHANCES FOR PRECIPITATION WILL INCREASE THROUGHOUT THE DAY AND
OVERNIGHT AS THE FRONT APPROACHES THE AREA AND THEN MOVES THROUGH
LATE THIS AFTERNOON/EARLY THIS EVENING.  ANY ONE PRECIPITATION TYPE
REMAINS ELUSIVE WITH MODEL SOUNDINGS ACROSS THE AREA INDICATING JUST
ABOUT EVERY POSSIBLE PRECIP TYPE AT SOME POINT AT SOME LOCATION
DURING THE DAY.  ATTP...IT LOOKS LIKE RAIN MIXED WITH FREEZING RAIN
THIS MORNING...THEN AS TEMPERATURES WARM WE/LL MOVE TO ALL RAIN THIS
AFTERNOON BEFORE THE FRONT MOVES THROUGH.  OVERNIGHT...WE/LL HAVE
EVERYTHING FROM SNOW IN SOUTHEASTERN NEW MEXICO TO RAIN DOWN BY THE
RIO GRANDE AND SOME COMBINATION OF FREEZING RAIN/SLEET/SNOW/RAIN IN
THE MIDDLE.  PREDOMINANT TYPE ACROSS MOST LOCATIONS WILL BE SLEET
BUT AGAIN...JUST ABOUT ANYTHING IS POSSIBLE DEPENDING ON THE TIMING
OF THE FRONT AND ONSET OF PRECIPITATION.

DUE TO THE UNCERTAINTY IN THE TIMING OF THE FRONT AND THE STRENGTH
AND PATH OF THE UPPER LEVEL STORM SYSTEM...HAVE OPTED TO LEAVE THE
WINTER STORM WATCH IN EFFECT FROM 06Z TONIGHT THROUGH SUNDAY
MORNING.  WILL LEAVE TO THE DAY SHIFT WHETHER TO ISSUE A WARNING OF
SOME SORT.

.LONG TERM...
ANOTHER WINTER WEATHER EVENT...VERY POSSIBLY A SIGNIFICANT ONE...
APPEARS LIKELY BEGINNING LATE TONIGHT AND LASTING THROUGH SATURDAY
AFTERNOON.  THE FORECAST WILL BE VERY COMPLICATED INTO SUNDAY AS THE
EVENTUAL SPEED/TRACK OF A CUTOFF LOW CURRENTLY OFF THE SOUTHERN
CALIFORNIA COAST...AND THE PROGRESS OF A COLD FRONT CURRENTLY
SPREADING INTO THE CENTRAL PLAINS WILL DETERMINE PRECIPITATION TYPES
AND AMOUNTS DURING THAT TIME.

WATER VAPOR IMAGERY INDICATED THE CUTOFF LOW WAS STILL MOVING SOUTH
EARLY THIS MORNING...WHICH THE LATEST MODEL RUNS SEEM TO HAVE A GOOD
HANDLE ON.  COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE CONTINUE TO
STREAM EAST/NORTHEASTWARD FROM THE EQUATORIAL PACIFIC INTO THE
CENTRAL U.S. AND IS PROGGED TO PERSIST INTO SATURDAY AHEAD OF THE
CUTOFF LOW.  AS LIFT INCREASES OVER THE AREA FRIDAY FROM THE WEST...
IT LOOKS LIKE RAIN WILL BE THE MAIN MODE OF PRECIPITATION OVER THE
SOUTHERN QUARTER OF THE CWA...WHILE POINTS TO THE NORTH WILL BE A
VARIETY OF WINTER PRECIPITATION.  MODEL SOUNDINGS INDICATING ALL
SNOW DURING THE DAY FRIDAY ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO...AND NORTHERN PERMIAN BASIN LINE.  A MIX OF
SLEET AND SNOW APPEARS LIKELY ALONG AND NORTH OF A VAN HORN TO
CRANE TO GARDEN CITY LINE.  THEN A MIX OF SLEET AND FREEZING RAIN
LOOKS POSSIBLE ALONG AND NORTH OF A CANDELARIA TO ALPINE TO IRAAN
LINE.  THESE PRECIPITATION CONFIGURATIONS...AT LEAST ACCORDING TO
THE 18/00Z MODEL CYCLE...APPEAR TO CHANGE LITTLE THROUGH FRIDAY
NIGHT.  THE PRECIPITATION WILL THEN CHANGE TO MAINLY SNOW BEFORE
ENDING ON SATURDAY.  UNFORTUNATELY...THE 06Z/18 MODEL RUNS COMING
IN SEEM TO BE DIVERGING ON A SOLUTION INSTEAD OF CONVERGING ON
ONE...WHICH IS LEADING TO LESS CONFIDENCE ON PRECIPITATION TYPES
AND AMOUNTS DURING THE EVENT.  WE STILL STAND TO SEE A SIGNIFICANT
WINTER WEATHER EVENT...BUT THE UNCERTAINTY OF TEMPERATURES THROUGH
THE ATMOSPHERIC PROFILE WILL SABOTAGE UPGRADING THE WINTER STORM
WATCH TO A WARNING AT THIS TIME.  IT APPEARS SNOWFALL TOTALS FROM
THE GUADALUPE MOUNTAINS ACROSS SOUTHEAST NEW MEXICO AND THE
NORTHERN PERMIAN BASIN COULD BE AS HIGH AS 8 TO 12 INCHES...WHILE
SNOWFALL TOTALS ALONG AND NORTH OF A VAN HORN TO CRANE TO GARDEN
CITY LINE COULD BE LIMITED TO THE 3 TO 6 INCH RANGE DUE TO SLEET
MIXING WITH THE SNOW.  ICE ACCUMULATIONS ALONG AND NORTH OF A
CANDELARIA TO ALPINE TO IRAAN LINE COULD ALSO BE A PROBLEM...
DEPENDING ON WHETHER COLD ENOUGH AIR INFILTRATES THAT FAR SOUTH.
WILL INCLUDE THIS INFORMATION IN THE WINTER STORM WATCH.

MODELS ALSO STRUGGLING WITH HOW FAST CUTOFF LOW EJECTS NORTHEASTWARD.
SINCE MOST APPEAR TO LIFT TROUGH AXIS BY THE AREA BY SATURDAY
EVENING LOWERED POPS A LITTLE SATURDAY NIGHT.  DID NOT SPEND MUCH
TIME ON THE REST OF THE EXTENDED AS THE NEAR TERM WAS SO TIME
CONSUMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              42  21  30  29  /  20  70  80  80
CARLSBAD NM                45  28  30  24  /  20  80  90  80
DRYDEN TX                  48  34  38  31  /  20  60  60  70
FORT STOCKTON TX           43  29  33  30  /  30  70  70  70
GUADALUPE PASS TX          41  23  31  22  /  20  80  90  80
HOBBS NM                   45  25  29  24  /  20  70  90  80
MARFA TX                   42  31  34  27  /  30  70  70  70
MIDLAND INTL AIRPORT TX    44  24  31  26  /  20  70  80  80
ODESSA TX                  43  26  31  26  /  20  70  80  80
WINK TX                    43  30  31  27  /  20  80  80  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 11 PM THIS EVENING TO 5 PM MST SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...WINTER STORM WATCH FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM
     CST /5 PM MST/ SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...
     BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

74/67
Hazardous weather outlook, Jan 18, 5:39 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 AM CST THU JAN 18 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
539 AM CST THU JAN 18 2007 /439 AM MST THU JAN 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING RAIN OR SNOW AFFECTING
LOCATIONS ALONG AND WEST OF A KERMIT TO IRAAN LINE THIS MORNING.
ANY PRECIPITATION THAT FALLS IS EXPECTED TO BE LIGHT WHILE
TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING IN MOST LOCATIONS
BY NOON.

TONIGHT...THERE WILL BE A GOOD CHANCE OF PRECIPITATION ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS.  A MIX OF FREEZING RAIN...
SLEET...AND SNOW WILL BE POSSIBLE IN MOST LOCATIONS...WITH ONLY
RAIN RELEGATED TO PORTIONS OF THE BIG BEND AND LOWER TRANS PECOS.
SNOW AND SLEET ACCUMULATIONS WILL GENERALLY BE AROUND 1 INCH OR
LESS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT WINTER WEATHER EVENT IS LIKELY FRIDAY INTO SATURDAY
WITH PRECIPITATION TYPES AND AMOUNTS DEPENDENT ON THE EVENTUAL
TRACK OF A POTENT UPPER LEVEL STORM SYSTEM AND THE PROGRESS OF A
COLD FRONT MOVING SOUTH INTO THE AREA.  LOCATIONS ALONG AND NORTH
OF A GUADALUPE MOUNTAINS...ANDREWS...AND GAIL LINE COULD SEE
SNOWFALL TOTALS OF 8 TO 12 INCHES BY SATURDAY AFTERNOON.  A MIX OF
SLEET AND SNOW COULD YIELD SNOWFALL TOTALS OF 3 TO 6 INCHES ALONG
AND NORTH OF A VAN HORN TO CRANE TO GARDEN CITY LINE.  ICE
ACCUMULATIONS AROUND ONE QUARTER INCH WILL BE POSSIBLE ALONG AND
NORTH OF A CANDELARIA TO ALPINE TO IRAAN LINE.  STAY TUNED TO NOAA
WEATHER RADIO AND LOCAL RADIO AND TELEVISION STATIONS TO MONITOR
THIS DEVELOPING WINTER WEATHER EVENT.

ANOTHER ROUND OF WINTRY PRECIPITATION WILL BE POSSIBLE ON MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 ice storm, 1 heavy snow. Local standard time, as filed.

Ice Storm, Big Bend Area

When
January 18, 2:18 PM CST to January 20, 5:15 PM CST
Where
Big Bend Area forecast zone
Reported by
COOP Observer

One quarter of an inch of ice reported in Alpine.

Ice Storm, Scurry

When
January 18, 2:44 PM CST to January 20, 9:19 AM CST
Where
Scurry forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Half an inch to an inch of ice covered objects in Snyder.

Heavy Snow, Guadalupe Mountains of Culberson County

When
January 18, 2:44 PM MST to January 20, 4:45 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
Public

Winter Storm, Andrews

When
January 18, 3:44 PM CST to January 20, 1:48 PM CST
Where
Andrews forecast zone
Reported by
Public
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
January 18, 3:44 PM CST to January 20, 8:25 AM CST
Where
Martin forecast zone
Reported by
Public
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
January 18, 3:44 PM CST to January 20, 8:37 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
January 18, 3:44 PM CST to January 20, 9:07 AM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Winter Storm, Ector

When
January 18, 3:44 PM CST to January 20, 7:50 AM CST
Where
Ector forecast zone
Reported by
Public
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Winter Storm, Midland

When
January 18, 3:44 PM CST to January 20, 8:02 AM CST
Where
Midland forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Ice accumulations on bridges and overpasses forced the closure of Loop 250 in Midland overnight.

Winter Storm, Borden

When
January 18, 3:55 PM CST to January 20, 9:01 AM CST
Where
Borden forecast zone
Reported by
Public
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Winter Storm, Gaines

When
January 18, 7:32 PM CST to January 20, 2:17 PM CST
Where
Gaines forecast zone
Reported by
Public
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Ice Storm, Dawson

When
January 19, 2:10 AM CST to January 20, 9:30 AM CST
Where
Dawson forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Ice coated tree limbs and power lines were downed in Lamesa, knocking power out to homes and business across the city.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13265, 13257, 13251, 13258, 13259, 13260, 13261, 13262, 13264, 13256, 13252, 13254.